Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
|20thCenturyFox - Tue Jun 22, 2010 11:40 am||
I'm a 29 year old single mother who was quite recently (during my first hospitalization as a result of cutting) was diagnosed with BPD as well as depression and anxiety. I would like to know what I should ask a doctor for so as not to continue feeling like a guinea pig. I've tried Prozac, Zoloft and Cymbalta. I've also been put on Serequel, Trazedone and Vistaril. Due to the high cost of Cymbalta I am no longer taking it as I was put on disability for several months after my hospitalization. I just need to know what would be recommended. My depression is great; I cannot focus, I'm lethargic and just all the time down. When I have anxiety attacks, I have a beer or two, but when I do this I cannot take the serequel (which I'd rather not because it makes me feel numb; I feel nothing). Any suggestions? I just need to get out of this depression and I don't know what questions to ask a doctor, how to phrase it or what to ask for. I just want to have optimism, energy and love for life back so that I can raise my 6 year old son and spare him any grief on my part. Thank you SO MUCH for reading; I appreciate your time and consideration.
|Faye Lang, RN, MSW - Sat Jul 03, 2010 11:24 pm||
What a distressing situation for you, and for your son. I can understand why you would feel like a guinea pig because of all the medications you have tried. Unfortunately, that's often the case, as a physician tries to find the most effective combination of medications for you through trial and error. If Seroquel's effects are troublesome, by all means discuss it with your physician. There may be another medication available, although you likely are groaning at the thought of trying yet another medication. It's difficult to suggest anything, because it really depends on an individual's response to the medication, and what works for one may not work at all for another. It's very difficult for a person having BPD to adjust to living with at least slight depression; the hypomanic phase feels much better despite the damage it may be doing. Resist that tendency to the best of your ability. The usual medications for BPD are those that you described, plus a few others. The "usual" (which may not work for everyone) list includes aripiprazole, carbamazeprine, clonazepam, fluoxetine, lamotrigine, olanzapine, risperidone and ziprasidone, plus all of the antidepressants. I also cannot stress strongly enough that you really need to avoid using alcohol with any of your medications. I usually recommend that a person maintain a log of your symptoms, including when they occur, what happens, how long it lasts, what they were doing at the time, and any other pertinent information. Keep it daily, and always take it with you to your doctor appointments; it will help give clarity to what is happening with you. It's also a very good idea to maintain a mild exercise program, such as going for a daily walk. It's cumulative, and does help.
Good luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.